MAUDE Adverse Event Report: TOSOH BIOSCIENCE, INC. (OHIO) HLC-723; HEMOGLOBIN A1C TEST SYSTEM

TOSOH BIOSCIENCE, INC. (OHIO) HLC-723; HEMOGLOBIN A1C TEST SYSTEM
Model Number HLC-723G8 REFURBISHED
Medical Device Problem Codes Mechanical Problem (1384); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
A tosoh clinical support specialist (css) reported a complaint of 710 z-1axis error and z1:2.12, fxab, lovr error code 999 (limit was detected; moved too far in the limit direction) logged several times on the error log.The css noted these errors were logged intermittently, however 710 z-axis error was reproducible onsite multiple times.The lab director also noted there may have been three (3) falsely elevated samples prior to css arrival.The customer confirmed these results were reported out, however, there was no confirmation by the customer of any patient impact due to the discrepant patient results.The css asked the lab director to pull the samples and save them for field service engineer (fse).A field service engineer (fse) was dispatched to further investigate and address the reported issue.
 
Additional Manufacturer Narrative
A field service engineer (fse) conducted a site visit and confirmed the reported errors by review of the error log, but was unable to reproduce the reported errors.The fse ensured the sample needle was straight, aligned, and had a sharp tip.As a precaution, the fse also cleaned and lubricated the z axis worm drive screw and guide rod.The customer explained to the fse after changing the column, it was difficult to get calibration and quality control (qc) to pass.After further troubleshooting, the customer was able to get calibration and qc to pass and ran patient samples.All samples presented hbe suspected flags and check peaks flags.The fse reviewed the patient samples and found the sa1c retention time was faster than the optimal time of ~0.59 minutes.The fse ran level 1 controls and adjusted the flow rate from 1.10 to 1.03 which brought in the sa1c retention time to ~0.59 minutes and the a0 retention time to 0.88 minutes (ideal a0 retention time ~.90 minutes).The fse performed calibration, quality control (qc), and results were within acceptable range.The fse also reran the questionable patient samples and the results were within acceptable range with no flags occurring.The hlc-723 g8 analyzer is operating as expected.No further action required by field service.A 13-month complaint history review and service history review through aware date of event for similar complaints was performed for serial number (b)(6).There were a total of two (2) including this one for 710 z1 axis error.There were no other similar complaints found during the searched period for z1:2.12, fxab, lovr error code 999 or potential discrepant patient results.The hlc-723g8 service manual under section 4: software subsection 11, page 32 states the following: log screen error lovr: limit was detected (moved too far in the limit direction).The g8 variant analysis mode operations manual under chapter 6: troubleshooting states the following: error message: 710 z1-axis error is generated when an operation error occurs in z1-axis.Countermeasure: inspect z1-axis.Execute smp.Reset.The g8 variant analysis mode operations manual under chapter 6: troubleshooting states the following: abnormal chromatograms although the percentage of each hemoglobin component may vary slightly from patient to patient, most whole blood samples will contain six fractions: a1a, a1b, f, la1c+, sa1c, and a0.A normal chromatogram is shown below in figure 6-2.Chromatograms from patients with hemoglobin variants or unknown peaks not recognized by the analyzer are occasionally seen during routine testing.These patterns may indicate interferences or problems with the assay.Therefore, it is important to use caution when troubleshooting.Review all chromatograms to determine whether the results are valid.In most cases, results for the sa1c% are reportable.In some cases, the sa1c% may be invalid depending on the hemoglobinopathy present, the flow rate, and the condition of the column and reagent system.Mathematical algorithms used in the software exclude hemoglobin variant peaks when calculating the total area.The sa1c% is usually not affected in such situations, although chromatograms should be carefully reviewed.Variant hemoglobins hbs (hv-1 peak), hbd (hv-0 peak) and hbc (hv-2) elute after the a0 peak.The hbe (phv3 peak) appears between sa1c and hba0.The sa1c% is reportable on the g8 when these hemoglobins are present in the heterozygous state with hba.Glycemic monitoring for patients displaying any homozygous hemoglobin other than hbaa such as hbss, hbcc or the double heterozygous hbsc, cannot be performed using sa1c because there is no hba present.Alternative testing is mandatory for these types of patients.Remember that all abnormal chromatograms are not necessarily the result of abnormalities in the patient sample.Analyzer problems such as a malfunctioning pump or sampling unit, a column that should be replaced or reagents that are incorrectly placed or have been depleted can also cause abnormal chromatograms.In these cases, sequential chromatograms are usually all affected from the point that the problem began.The instructions for use tskgel g8 variant hsi section 14.Evaluation of results states the following: quality control in order to monitor and evaluate the accuracy and precision of the analytical performance, tosoh controls should be assayed daily and after column replacement.Tosoh suggests running at least two levels of quality control material.The mean of one should be in the non-diabetic range (4-7 % hba1c) with the second in the range of 9-12 % hba1c.If the value of one or more control specimens is out of the acceptable range, recalibrate the system and rerun the controls before testing patient samples.Qc materials should be used in accordance with local, state, federal and accredited organizations.The most probable cause of the reported event was due to lack of maintenance; the flow factor needed adjustment after changing the column.

Brand Name
HLC-723
Common Device Name
HEMOGLOBIN A1C TEST SYSTEM
Manufacturer (Section D)
TOSOH BIOSCIENCE, INC. (OHIO)
3600 gantz rd
grove city OH 43123
Manufacturer (Section G)
TOSOH BIOSCIENCE, INC. (OHIO)
3600 gantz rd
grove city OH 43123
Manufacturer Contact
jorge porras
shiba-koen first building
3-8-2 shiba
minato-ku 10586-23
JA   1058623
6506368314
MDR Report Key18952175
Report Number3005529799-2024-00040
Device Sequence Number12770099
Product Code PDJ
UDI-Device Identifier00853931008009
UDI-Public00853931008009
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K131580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHLC-723G8 REFURBISHED
Device Catalogue Number021560R
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2024
Initial Report FDA Received Date03/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown